Although generic drugs, whose role in global marketplace as well as the US has increased over the last few years, clearly represent an important economic alternative for many patients, there are reasons for concern in certain disease states, according to Emeritus Professor of Neurology in Andhra Medical College here K. Venkateswarlu.
“Recently, the substitution of antiepileptic drugs in patients with epilepsy has gained increased attention. Concerns over potential therapeutic in equivalence have prompted many clinicians to question current regulatory requirements for both establishing bioequivalence, as well as product substitution,” he points out.
In response to increasing cost pressures, healthcare systems are encouraging the use of generic medicines. But the switching of medication used in the treatment of epilepsy poses different kind of dilemmas. The process of changing over to generic preparation from a branded one in a patient with well controlled epilepsy may precipitate a seizure. This traumatic event upsets the whole family as the treatment starts all over again because the doctors insist that the treatment period should include two years of seizure freedom. The seizure may also pose potential for serious physical injury and loss of driving license and job.
Prof. Venkateswarlu who participated in the World Neuro Conference in Morocco earlier this week, also notes that as more antiepileptic drugs lose patent protection, it is likely that many pharmaceutical companies with dubious distinction may market generic substitutes with variable drug bioavailability which may cause wide variation in blood levels of the antiepileptic drugs and hence may precipitate seizures in a well controlled individual who is already on a branded drug. It may be acceptable to prescribe a generic preparation to a newly diagnosed patient provided he continues to get the same product.
But switching a well controlled patient with epilepsy may be hazardous as it may either precipitate a seizure or toxicity and upsets the applecart. There should be safeguards to ensure that both physician and patient are informed when generic substitution occurs, Prof. Venkateswarlu says.